Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 893, NWS Norman, OK

October 21, 2017Jackson County, Tillman County, Oklahoma; Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 5:27 PM CDT for Jackson County, Tillman County, Oklahoma; Wilbarger County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2017, 5:27 PM CDT (22:27 UTC)
Expired
Oct 21, 2017, 6:15 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Jackson County, OK, Tillman County, OK, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 22 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS54 KOUN 212227
SVROUN
OKC065-141-TXC487-212315-
/O.NEW.KOUN.SV.W.0893.171021T2227Z-171021T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
527 PM CDT SAT OCT 21 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in southwestern Oklahoma...
  Western Tillman County in southwestern Oklahoma...
  Northwestern Wilbarger County in northern Texas...

* Until 615 PM CDT

* At 527 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles southwest of Fargo to 3 miles north of
  Vernon, moving northeast at 35 mph.

  HAZARD...Two inch hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Vernon, Frederick, Tipton, Davidson, Fargo, Humphreys and Hess. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!

&&

LAT...LON 3459 9924 3452 9901 3438 9888 3415 9922
      3416 9933 3420 9940 3428 9944
TIME...MOT...LOC 2227Z 223DEG 31KT 3426 9937 3421 9930 

HAIL...2.00IN
WIND...70MPH
 
$$

KURTZ
2 follow-up statements
856 
WWUS54 KOUN 212246
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
546 PM CDT SAT OCT 21 2017

OKC065-141-TXC487-212315-
/O.CON.KOUN.SV.W.0893.000000T0000Z-171021T2315Z/
Jackson OK-Tillman OK-Wilbarger TX-
546 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN JACKSON...NORTHWESTERN TILLMAN AND NORTH CENTRAL
WILBARGER COUNTIES...

At 546 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Fargo to 7 miles northwest of
Davidson, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Frederick, Tipton, Humphreys and Hess. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

&&

LAT...LON 3459 9924 3452 9901 3438 9888 3427 9910
      3428 9924 3435 9931 3443 9932
TIME...MOT...LOC 2246Z 223DEG 31KT 3438 9924 3433 9917 

HAIL...1.75IN
WIND...70MPH
 
$$

KURTZ
125 
WWUS54 KOUN 212259
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
559 PM CDT SAT OCT 21 2017

OKC065-TXC487-212308-
/O.CAN.KOUN.SV.W.0893.000000T0000Z-171021T2315Z/
Jackson OK-Wilbarger TX-
559 PM CDT SAT OCT 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND NORTH
CENTRAL WILBARGER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3450 9921 3454 9920 3454 9918 3455 9917
      3456 9918 3457 9917 3452 9901 3442 9892
      3437 9903 3443 9917 3447 9922 3449 9922
TIME...MOT...LOC 2258Z 220DEG 34KT 3447 9915 3442 9908 

$$

OKC141-212315-
/O.CON.KOUN.SV.W.0893.000000T0000Z-171021T2315Z/
Tillman OK-
559 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN TILLMAN COUNTY...

At 558 PM CDT, severe thunderstorms were located along a line
extending from near Tipton to 4 miles northwest of Frederick, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Frederick and Tipton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3450 9921 3454 9920 3454 9918 3455 9917
      3456 9918 3457 9917 3452 9901 3442 9892
      3437 9903 3443 9917 3447 9922 3449 9922
TIME...MOT...LOC 2258Z 220DEG 34KT 3447 9915 3442 9908 

HAIL...1.25IN
WIND...60MPH
 
$$

KURTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:10 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Oct 21, 2:10 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
210 PM CDT Sat Oct 21 2017

.DISCUSSION...
The cold front continues to progress southward this afternoon
across northwestern OK, with a few elevated showers quickly
lifting northeast ahead of it. Stratus is finally starting to mix
out over portions of western and central OK so expect
destabilization through late this afternoon. Initial storm
development should occur sometime around 5 PM along the front in
western and northwestern OK. A few discrete cells will be possible
over southwestern OK and western north TX, with the greatest
potential for a tornado or two near the Red River early this
evening. Otherwise, expect rapid linear merge into a squall line
extending from northern OK into southern and southwestern OK
around 9-10 PM. Wind damage will become a concern during that time
frame. The storms should exit our FA around 1-2 AM.

Tomorrow will be quiet with much cooler and drier air moving into
the Southern Plains. Skies will also clear. A brief warmup is
expected Monday, but another cold front will arrive Tue.
Precipitation is not expected with this front. Again, temperatures
will climb back to a few degrees above normal for Wed and Thu
before a strong cold front arrives overnight Thursday thru Fri.
Some snow will even be possible over northwestern OK Sat AM as a
deep trough sweeps across the central and northern CONUS. Highs on
Friday and Sat are expected to be 10 to 15 degrees below average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  68  48  77 / 100   0   0   0
Hobart OK         46  70  47  78 /  90   0   0   0
Wichita Falls TX  50  71  48  80 /  90   0   0   0
Gage OK           40  71  46  75 /  10   0   0   0
Ponca City OK     47  69  46  75 / 100   0   0   0
Durant OK         56  71  48  80 / 100  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/03
Hazardous weather outlook, Oct 21, 12:24 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1224 PM CDT Sat Oct 21 2017

OKZ004>048-050>052-TXZ083>090-221230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1224 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced risk of severe thunderstorms across portions
of north central, central, and southern Oklahoma, and western
north Texas. A Slight and Marginal risk cover much of the rest of
the area.

Location...
The Enhanced risk is near and southeast of a line from Cherokee to
Seiling to Clinton and Altus Oklahoma, to Crowell and Seymour
Texas. This includes places like Ponca City, Enid, Lawton,
Oklahoma City Metro, Ada, and Ardmore Oklahoma, and Wichita Falls
Texas. The Slight and Marginal risks are west of the Enhanced risk
and southeast of a line from Buffalo to Arnett Oklahoma.

Impacts...
Damaging wind gusts to around 80 mph and large hail up to the size
of tennis balls are the primary concerns. There is a low potential
for tornadoes across portions of central and southern Oklahoma,
and western north Texas.

Timing...
The most likely time for severe storms will be from 3 pm to 2 am.
The most likely time for a tornado, if a tornado occurs, will be
from 3 pm to 9 pm.

Discussion...
Thunderstorms will develop along the strong cold front which will
push into northwestern Oklahoma this Afternoon. Initial storms
will occur across northern and western Oklahoma. Thunderstorms
will continue to develop as the cold front moves across the area
this evening and overnight. Storms will form into one or two lines
fairly quickly. Large hail will be a concern with the initial
development, before damaging winds become the greatest concern as
storms become more linear. Isolated wind gusts up to 80 mph are
possible.

Other more discrete storms could develop in parts of southwest
Oklahoma and western north Texas later this afternoon near a
surface low, the front, and dryline. Large hail up to the size of
tennis balls and wind gusts to 70 mph will be the main concerns
with these storms. However, there will also be a low potential for
tornado development within the strongest storms. Eventually,
these storms are expected to merge into line segments as well,
with the damaging wind potential becoming a greater concern. The
tornado potential is expected to decrease later this evening.

The potential for severe storms will decrease overnight but
thunderstorms will remain possible through early Sunday.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A few thunderstorms may linger in parts of southeast Oklahoma
Sunday morning before exiting the area.

.Cold/Frost...
Patchy frost and near freezing temperatures may be possible across
portions of Oklahoma late next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Local storm report, Oct 21, 5:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             HEADRICK                34.63N 99.14W
10/21/2017  E3.00 INCH       JACKSON            OK   FIRE DEPT/RESCUE

&&

RBARNES
Local storm report, Oct 21, 5:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ROOSEVELT               34.85N 99.02W
10/21/2017  E1.75 INCH       KIOWA              OK   CO-OP OBSERVER

&&

MAD
Local storm report, Oct 21, 5:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             HEADRICK                34.63N 99.14W
10/21/2017  E2.75 INCH       JACKSON            OK   TRAINED SPOTTER

&&

MAD
Local storm report, Oct 21, 5:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             MANITOU                 34.51N 98.98W
10/21/2017  E1.75 INCH       TILLMAN            OK   AMATEUR RADIO

&&

MAD
Local storm report, Oct 21, 5:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             SAYRE                   35.30N 99.64W
10/21/2017  E0.75 INCH       BECKHAM            OK   EMERGENCY MNGR

&&

MAD
Local storm report, Oct 21, 5:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             HEADRICK                34.63N 99.14W
10/21/2017  E1.75 INCH       JACKSON            OK   EMERGENCY MNGR

            WINDSHIELD DAMAGE REPORTED.

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:28 PM CDTSpecial Weather StatementOUNTillman32 min
Oct 21, 3:37 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman53 min
Oct 21, 4:04 PM CDTSpecial Weather StatementOUNRoger Mills26 min
Oct 21, 4:05 PM CDTSpecial Weather StatementOUNCuster40 min
Oct 21, 4:06 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman39 min
Oct 21, 4:08 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita52 min
Oct 21, 4:21 PM CDTSpecial Weather StatementOUNBeckham24 min
Oct 21, 4:25 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey50 min
Oct 21, 4:29 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills46 min
Oct 21, 4:31 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills44 min
Oct 21, 4:42 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman48 min
Oct 21, 4:45 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kiowa, Washita45 min
Oct 21, 4:48 PM CDTSpecial Weather StatementOUNRoger Mills27 min
Oct 21, 5:09 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills37 min
Oct 21, 5:13 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major47 min
Oct 21, 5:18 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Washita42 min
Oct 21, 5:24 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman51 min
Oct 21, 5:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey47 min
Oct 21, 5:30 PM CDTSevere Thunderstorm WarningOUNCuster, Washita45 min
Oct 21, 5:37 PM CDTSpecial Weather StatementOUNMajor38 min
Oct 21, 5:44 PM CDTTornado WarningOUNComanche, Tillman31 min
Oct 21, 5:49 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman41 min
Oct 21, 5:54 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Washita51 min
Oct 21, 6:09 PM CDTSpecial Weather StatementOUNGarfield, Grant36 min
Oct 21, 6:09 PM CDTTornado Warning Tornado observedOUNCaddo, Comanche36 min
Oct 21, 6:25 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman50 min
Oct 21, 6:29 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa, Tillman3 hr
Oct 21, 6:33 PM CDTSpecial Weather StatementOUNBlaine27 min
Oct 21, 6:41 PM CDTSpecial Weather StatementOUNKay, Noble34 min
Oct 21, 6:41 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady49 min
Oct 21, 6:43 PM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay, Noble3 hr
Oct 21, 6:50 PM CDTFlash Flood WarningOUNComanche3 hr
Oct 21, 6:55 PM CDTSpecial Weather StatementOUNKingfisher35 min
Oct 21, 6:57 PM CDTSevere Thunderstorm WarningOUNKay, Noble48 min
Oct 21, 5:33 PM CDTSpecial Weather StatementOUNWilbarger27 min
Oct 21, 5:51 PM CDTSevere Thunderstorm WarningOUNFoard, Knox39 min
Oct 21, 6:23 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman35 min
Oct 21, 6:29 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Wilbarger46 min
Oct 21, 6:31 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.